STOCK MARKET BSE NSE

Changes in menstrual cycle after COVID vaccine jab? Don't worry, say doctors

Doctors point out that there is no scientific evidence to show that vaccination can alter cycles and bleeding patterns.

Published: 28th June 2021 06:04 AM  |   Last Updated: 28th June 2021 07:51 PM   |  A+A-

PMS-Menstruation-PCOS

For representational purposes. (File Photo)

Express News Service

BENGALURU: While headache, pain in the injected region, fever, fatigue and nausea are the common side-effects after COVID-19 vaccination, some women are even experiencing changes in their menstrual cycle after getting the jab.

Although there is no study to link the two, experts say they are seeing cases of women reporting changes in their menstrual cycle like experiencing late or early periods and heavy bleeding, after vaccination. The New Indian Express spoke to a 35-year-old software engineer, who said she experienced "the most painful periods” after getting the jab".

“I got my first dose of Covishield in March and my second dose in May. My first dose was days after my periods… but my second dose was during my periods. It was a horrifying experience. It was painful and I had bleeding for more than 10 days," the techie from Jayanagar added.

Thinking if it could be a side-effect of the vaccine, she consulted a gynaecologist, who said she had patients coming to her complaining of a similar problem after vaccination.

Doctors point out that there is no scientific evidence to show that vaccination can alter cycles and bleeding patterns. They, however, say it could be related to stress. Dr Divya L, obstetrician and gynaecologist, Prakriya Hospital, said, "We are increasingly seeing many women complaining of altered menstrual cycle and bleeding patterns following COVID vaccination."

"There is no scientific research yet to know if vaccines are directly affecting menstruation… but one probable reason could be that vaccination affects the immune system of the body which causes the uterine lining to shed, resulting in spotting and early periods, or heavy bleeding. We had a case of a 29-year-old, who experienced spotting after vaccination, and another case of a 31-year-old who got her periods 40 days after vaccination. The patients were reassured and sent back… treatment was not prescribed," Dr Divya added.

A senior doctor from Vani Vilas Hospital said, "The issue hasn’t been spoken about and many people are unaware… there is no research done to show that vaccination can alter the menstrual cycle. However, it is possible that stress or disrupted sleep or potentially disrupted body temperature could affected the menstrual cycle. Many are also experiencing stress and anxiety due to the pandemic."

However, experts added that all these could be temporary side-effects and the benefits of vaccination are more compared to such issues and women should take the jab without having any second thought. 

ALSO WATCH | How Mumbai, India's most crowded city, beat the odds, and the coronavirus:



Comments

Disclaimer : We respect your thoughts and views! But we need to be judicious while moderating your comments. All the comments will be moderated by the newindianexpress.com editorial. Abstain from posting comments that are obscene, defamatory or inflammatory, and do not indulge in personal attacks. Try to avoid outside hyperlinks inside the comment. Help us delete comments that do not follow these guidelines.

The views expressed in comments published on newindianexpress.com are those of the comment writers alone. They do not represent the views or opinions of newindianexpress.com or its staff, nor do they represent the views or opinions of The New Indian Express Group, or any entity of, or affiliated with, The New Indian Express Group. newindianexpress.com reserves the right to take any or all comments down at any time.

flipboard facebook twitter whatsapp